7 Dangerous Health Risks of PPIs
By Stu Leo︱Published September 21, 2017
If you’ve been told that taking PPIs long-term for acid reflux is just fine, even though they don’t work for you, you need to read this article. Recent studies have shown that taking PPIs like Prilosec for the long haul can lead to serious health problems. In this article, I will cover 7 major PPI health risks you should know about.
What are PPIs?
But first a little about PPIs in case you’re not familiar with them. PPIs, also known as proton pump inhibitors, is a drug that suppresses the acid your stomach makes.
The theory is that if you have less acid in your stomach, less of it will reflux back into your throat.
If you have ever gone to an ENT and been diagnosed with acid reflux or GERD (gastroesophageal reflux disease), you were probably told to take PPIs for a month or two to see if it helps.
But the truth is PPIs were approved by the FDA for short-term use, not long-term use. If you pick up a Prilosec box and read the back, you’ll see warnings that tell you the medication is meant to be taken for a few months, not years. (1)
Common PPIs include:
- Prilosec (Omeprazole)
- Nexium (Esomeprazol)
- Prevacid (Lansoprazole)
- Dexilant (Dexlansoprazole)
- AcipHex (Rabeprazole)
- Protonix (Pantoprazole)
Aside from the side effects that can come with PPI use—like a headache, abdominal pain, nausea, and diarrhea—long-term PPI use can have a serious impact on your health.
Most doctors have known about the risks associated with PPI use since the 90s, but these risks really aren’t taken seriously.
Let us now take a look at some of the potential PPI health risks that you should know about.
1. PPIs can cause Vitamin B12 Deficiency
Stomach acid is often seen as the villain when it comes to treating acid reflux but it actually plays a crucial role in digestion (1). It takes the food we swallow and breaks it down so that our bodies can absorb the nutrients found in them, like calcium and B12.
Limiting the acid your stomach naturally produces long-term can make it difficult for your body to absorb adequate levels of the vitamin B12 (2).
If you’ve been taking PPIs for a long time, you might want to check your B12 levels and consider a B12 supplement to make sure you’re getting enough in your diet. A B12 deficiency can lead to anemia and even affect your nervous system.
2. PPIs can lead to Brittle Bones and even Bone Fractures
We’ve actually known about this health risk for quite awhile now but more and more studies keep confirming the link between PPI use and osteoporosis.
One of the more recent studies done by researchers from Columbia University found that PPI use was even linked to osteoporosis in young adults (13).
The cause of PPI-induced osteoporosis is of course, due to low stomach acid.
In the same way, low stomach acid causes vitamin B12 deficiency, the body can also have trouble dissolving calcium and as a result, fail to absorb it in the bloodstream (14).
3. PPIs can increase your risk of Kidney Damage
Researchers from the Washington School of Medicine in St. Louis found that 20% of their PPI users developed serious kidney damage.
They also found that more than half of the cases in which there was PPI-caused kidney damage, happened to people who had no history of serious kidney damage (7).
More alarmingly still is that the study from St. Louis found that PPI-induced kidney damage can develop “silently” with no apparent symptoms.
Undetected kidney damage can eventually lead to more serious diseases like diabetes, high blood pressure, and even kidney failure.
WebMD suggests that as much as 50% of new PPI users can develop kidney issues with continued or prolonged PPI use (8).
4. PPIs can increase the risk for Cardiovascular Disease
To be honest, this one kind of shocked me when I first heard of it, but it’s true. Several studies have found a link between adverse cardiovascular events and long-term PPI use (9).
One study even associated PPI use with an increased risk of ischemic stroke. The authors of the study, however, were careful to note that the association between PPI use and stroke was modest and that a cause and effect relationship could not be fully established. (10)
PPIs are thought to cause cardiovascular issues due to their negating effect on a chemical in the body called nitric oxide synthase (NOS). NOS is very important because it helps keep our blood vessels stable.
NOS causes our blood vessels to widen which decreases blood pressure and also activates platelet adhesion to promote healing, blood clotting, and much more.
PPIs impede the ability of NOS to stabilize our blood vessels which can lead to a higher risk of adverse cardiovascular events (10).
5. PPIs can cause Digestion Issues
Stomach acid is crucial for health and digestion. When the stomach does not have enough acid it can have trouble breaking down food.
Many people who are on PPIs can suffer from indigestion, also called dyspepsia and experience symptoms like bloating, abdominal pain, diarrhea, constipation, and even flatulence (17).
One meta-analysis study actually found that long-term PPI use can over time, lead to gastric atrophy, a condition that turns your stomach cells into digestive cells. Eventually, your stomach can shut down and stop working (18). Yikes.
6. PPIs may increase your chances of developing Clostridium Difficile Infection
Clostridium Difficile Infection(C. Diff.) is another serious issue PPI use can cause.
Typically, this infection happens when a natural bacteria in your gut called Clostridium Difficile multiplies too quickly due to a lack of stomach acid and ends up destroying the good bacteria in your gut.
This produces toxins that attack the lining of your intestine and over time, these toxins can produce patches of decaying cellular waste in your stomach.
Symptoms of C. Diff. infection include tenderness, abdominal cramping, pain, nausea, rapid heart rate, watery diarrhea, and more.
Several studies have demonstrated a connection between C. Diff. and long-term PPI use. (11) One potential explanation of how this works is due to how PPIs alter the balance of good bacteria in the gut.
A change in the ratio of the bacteria firmicutes to bacteria bacteroidetes can lead to the development of C. Diff. (12)
7. PPIs are linked to a Higher Risk of Death
In a study published this year, 2017, researchers from St. Louis, Missouri conducted an observational study at the U.S. Department of Veteran Affairs and found that patients who took PPIs had an increased risk of death which correlated with their duration of PPI use (19) (20).
Though the study looked at mostly older white males in the U.S. and does not necessarily indicate causation, we can still extract an important logical guideline: patients should not take PPIs indefinitely if it does not improve their symptoms.
If you are still suffering from acid reflux despite taking PPIs every day, then they may not be working at all. You should talk to your doctor to reevaluate the medical strategy.
Your life may depend on it.